The Annals of Probability

The Contact Process on Trees

Robin Pemantle

Full-text: Open access

Abstract

The contact process on an infinite homogeneous tree is shown to exhibit at least two phase transitions as the infection parameter $\lambda$ is varied. For small values of $\lambda$ a single infection eventually dies out. For larger $\lambda$ the infection lives forever with positive probability but eventually leaves any finite set. (The survival probability is a continuous function of $\lambda$, and the proof of this is much easier than it is for the contact process on $d$-dimensional integer lattices.) For still larger $\lambda$ the infection converges in distribution to a nontrivial invariant measure. For any $n$-ary tree, with $n$ large, the first of these transitions occurs when $\lambda \approx 1/n$ and the second occurs when $1/2\sqrt{n} < \lambda < e/\sqrt{n}$. Nonhomogeneous trees whose vertices have degrees varying between 1 and $n$ behave essentially as homogeneous $n$-ary trees, provided that vertices of degree $n$ are not too rare. In particular, letting $n$ go to $\infty$, Galton-Watson trees whose vertices have degree $n$ with probability that does not decrease exponentially with $n$ may have both phase transitions occur together at $\lambda = 0$. The nature of the second phase transition is not yet clear and several problems are mentioned in this regard.

Article information

Source
Ann. Probab., Volume 20, Number 4 (1992), 2089-2116.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176989541

Digital Object Identifier
doi:10.1214/aop/1176989541

Mathematical Reviews number (MathSciNet)
MR1188054

Zentralblatt MATH identifier
0762.60098

JSTOR
links.jstor.org

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Contact process tree multiple phase transition homogeneous tree Galton-Watson tree periodic tree

Citation

Pemantle, Robin. The Contact Process on Trees. Ann. Probab. 20 (1992), no. 4, 2089--2116. doi:10.1214/aop/1176989541. https://projecteuclid.org/euclid.aop/1176989541


Export citation